MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 ECHELON; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 ECHELON; CATHETER, CONTINUOUS FLUSH
Model Number 105-5091-150
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/24/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that the echelon catheter ruptured during use.The patient was undergoing coil embolization for treatment of an aneurysm.The accessed vessel was the femoral artery with a diameter of 8 mm.It was noted the patient's vessel tortuosity was normal.It was reported that the surgeon performed aneurysm embolization and selected the echelon microcatheter.After opening the outer packaging of the microcatheter, it was intact.After the shaping was completed, the guide wire entered the microcatheter and found that the tip of the microcatheter was broken and the guide wire passed out of the microcatheter.So, a new echelon microcatheter was replaced and the operation was successfully completed.It was reported the catheter ruptured (intact) in the distal section.There was no friction or difficulty during delivery.Aside from the rupture there was no other damage to the catheter.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).The catheter was flushed as indicated in the ifu.No patient symptoms or further complications were reported as a result of this event.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the echelon-10 micro catheter was returned for analysis within a shipping box; within a sealed plastic biohazard pouch and within a dispenser coil.The unknown guidewire used during the event visual inspection/damage location details: no damages were found with the echelon-10 hub.No damages or irregularities were found with the echelon-10 micro catheter body.The distal tip and marker band were found crushed.The catheter tip appears to have been shaped.The tip was found kinked.The catheter wall was found thinning and with a small puncture/rupture at the thinning/kinked location.Testing/analysis: the echelon-10 micro catheter total length was measured to be ~156.0cm and the usable length was measured to be ~1 48.2cm, which is within specification (specification: total (ref) = 155cm, usable: 147cm ± 1.5cm).The micro catheter was flushed, and water exited the distal end only.An in-house mandrel was inserted into the echelon-10 micro catheter hub, through the catheter and became stuck at the distal tip.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿catheter puncture with guidewire¿ was confirmed.Customer reported that the rupture/puncture was found following tip shaping.Possible causes of the break are using a heat source other than steam, holding the catheter tip too close to the heat source (1 inch), not using the shaping mandrel, due to holding the device against the heat source too long (approximately 10 seconds) or removing the shaping mandrel prior to the catheter cooling following tip shaping.The catheter wall was found thinning, potentially due to the steam shaping, or due to the kinking.The rupture/puncture would have occured at the thinning location.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
ECHELON
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key19624152
Report Number2029214-2024-01145
Device Sequence Number15061332
Product Code KRA
UDI-Device Identifier00847536005969
UDI-Public00847536005969
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093750
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/06/2025
Device Model Number105-5091-150
Device Catalogue Number105-5091-150
Device Lot NumberB607006
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2024
Supplement Date Received by Manufacturer08/13/2024
Initial Report FDA Received Date06/27/2024
Supplement Report FDA Received Date08/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age71 YR
Patient SexMale
Patient Weight65 KG